Trusted Content

Signs Of A Crack Cocaine Overdose

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC
Addictioncampuses.com Signs Of A Crack Cocaine Overdose Featured Image

Crack cocaine is a potent and addictive stimulant derived from powder cocaine. One of the short-term and more severe effects of crack cocaine abuse is the potential for overdose. It is possible for an overdose to happen the first time someone takes crack cocaine and unexpectedly during future use.

In some cases, it may be difficult to tell the difference between a crack cocaine overdose and intoxication, as the symptoms are very similar. The main difference between crack cocaine intoxication and overdose symptoms is that overdose symptoms are usually more intense.

Depending on the severity of crack cocaine overdose, an individual may experience one to all of the following symptoms:

  • Agitation: When someone consumes a significant amount of crack cocaine, it is common for them to experience a state of agitation. Holding a conversation with someone in this state can be difficult. Agitation symptoms, such as nervousness and anxiety, may become magnified if they have overdosed.
  • Black phlegm: People commonly abuse crack cocaine by smoking it. When someone chronically smokes crack, it can weaken their immune system and lessen their body’s ability to resist lung infections. Smoking crack can result in bleeding within the lungs which causes some people to cough up black phlegm (dried blood) or blood. Coughing blood is a sign that the body is quickly deteriorating as a result of crack cocaine abuse and should be addressed immediately.
  • Itchiness: Due to the increase in blood pressure caused by the drug, some people under the influence of crack may become extremely itchy. Some individuals may be more susceptible to an itching response than others. If someone is unable to control their itching or complains that it is far worse than usual, there is a substantial likelihood that they have overdosed.
  • Cold sweats: As a stimulant, crack can cause someone to experience a fight-or-flight response (due to overstimulation in the brain), which results in a cold sweat. Cold, clammy skin and an inability to maintain constant body temperature can be a reliable indicator that someone has overdosed on crack cocaine.
  • Irregular heartbeat: Increased heart rate is a side effect produced by crack cocaine abuse. When someone complains that it feels as if their heart is beating out of their chest or that they can hear their heartbeat in their head, they are likely experiencing an overdose.
  • Cardiac arrest or stroke: In some cases, an irregular heartbeat can cause additional cardiovascular issues such as heart attack and stroke, both of which can be lethal. If someone grabs at their chest, is having difficulty breathing or falls unconscious, it is likely that they are experiencing cardiac arrest. If someone is weak on one side of their body, has a drooping face, or sudden problems speaking, it is likely they are experiencing a stroke.
  • Seizures: The link between crack cocaine abuse and seizures is complex. The method of abuse (snorting, injecting or smoking) dramatically affects the type and intensity of the seizure someone may experience. When someone smokes or injects crack, they are more likely to have a generalized seizure (affects the whole brain). If crack is snorted, individuals are more likely to experience partial or idiopathic seizures (affect only part of the brain). Either type of seizure indicates a significant issue and is an indicator of crack cocaine overdose.
  • Psychosis: Psychosis is a mental state characterized by a disconnect with reality. People who are under the influence of high doses of crack cocaine may experience hallucinations (seeing things that are not real) and hostile or violent behavior. When an individual overdoses on crack, psychological symptoms become more intense and can result in self-harm or harm to others.

Find Treatment For Cocaine Addiction Today.

We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.

How Much Crack Does It Take To Overdose?

The amount of crack cocaine it takes to overdose varies by person. Generally speaking, the chances of a crack overdose occurring depend on the individual’s tolerance to the drug and the purity of the crack. The likelihood of fatal overdose is increased in people who:

  • are not aware of how much of the drug they are taking
  • use other substances in addition to cocaine, such as alcohol
  • use administration methods that get the drug into their system more quickly (snorting)

Potential Dangers Of Crack Cocaine Overdose

In addition to being potentially deadly, overdosing on crack cocaine can result in damage to internal organs, including the heart, lungs and brain. The damage to these organs can vary depending on the severity of the overdose. If the overdose is moderate to severe, it may cause brain hemorrhage (bleeding in the brain), kidney failure and permanent damage to the lining of the lungs and heart.

Once someone tries crack cocaine they may find themselves using it in back-to-back sessions, also referred to as binging. The effects produced from crack abuse are very short-lived, usually only five to 15 minutes or so.

To continue feeling the desired effects of the drug, some people will take massive amounts of crack to stay intoxicated for hours — even days — at a time. People also report participating in binging behavior to avoid the “crash” once the effects of crack wear off.

Studies have also shown that use of crack cocaine, and cocaine in general, can speed up HIV infections. Research indicates that cocaine misuse weakens immune cell function in the body and promotes the reproduction of the HIV virus.

Another study also theorizes that individuals who have HIV and abuse crack cocaine may be at an increased risk for developing a hepatitis C infection, even if they are not using the drug intravenously.

Responding To A Crack Cocaine Overdose

If someone is suspected to have overdosed on crack cocaine, call 9-1-1 immediately. The more quickly an individual receives medical assistance, the more likely they are to survive. After contacting emergency services, it may be helpful to try to cool someone down with a damp washcloth on their forehead.

Individuals experiencing a seizure may hurt themselves with surrounding objects, so it is important to remove any sharp or potentially dangerous items and surround them with soft surfaces. Do not attempt to hold them down or put anything in their mouth. Stay with them until emergency services arrive.

Healthcare professionals may administer a sedative to counteract the psychological effects of crack overdose and help calm an individual down if they are conscious. Sedatives may also be given to an unconscious person to slow someone’s heart and breathing rates to a more normal pace.

The exact treatment for crack cocaine overdose depends on the severity of the overdose symptoms. Ensuring that someone’s heart is still beating and they can breathe are the top two concerns during a crack overdose.

Crack Cocaine Overdose Prevention

The best prevention plan against crack cocaine overdose is abstinence. The addictive nature of crack cocaine makes any use of the drug dangerous. Often, the actual ingredients of the substance are unknown to the individual taking the drug, as is the potency.

Some individuals may find it helpful to seek professional addiction treatment and develop a relapse prevention plan, as relapse rates for crack cocaine are high. Reported efforts of people who tried to stop crack cocaine use alone are usually less successful than reports from individuals who obtained the support of addiction treatment services.

The psychological triggers that urge people to continue crack cocaine abuse can be nearly impossible to ignore. These emotional triggers can make stopping crack cocaine use very difficult.

Crack Cocaine Addiction Treatment Options

If someone has experienced a crack overdose, it is likely due to a combination of environmental and biological influences and psychological difficulties. Overdosing on crack may indicate addiction, and certainly shows abuse. The best way to deal with crack cocaine abuse or addiction is to enroll in some form of addiction treatment, such as an inpatient program.

Inpatient treatment can provide a stable and supportive environment where individuals are more likely to break their addictive behaviors towards crack cocaine. This type of treatment is also helpful for individuals who need to detox from crack, as they can provide additional medications to help ease any uncomfortable withdrawal symptoms.

Ready to make a change?
Call to speak to a treatment specialist.

National Institute on Drug Abuse - https://www.drugabuse.gov/publications/drugfacts/cocaine

Safer Crack Use Coalition - http://librarypdf.catie.ca/PDF/P1/21002.pdf

University of Maryland: Center for Substance Abuse Research - http://www.cesar.umd.edu/cesar/drugs/crack.asp

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC
Let us walk you through the treatment process. We're here to help.
100% Free and Confidential. Call (888) 966-8973

You're Not Alone.
Addiction Campuses Can Help.

Get Confidential Help 24/7

(888) 966-8973

Get 24/7 Treatment Help

(888) 966-8973

For Immediate Treatment Help Call:
(888) 966-8973